New York, 2010

Hail and Damaging Winds in New York, May 4, 2010

May 4, 2010 · NWS BGM · 13 events in 5 counties and zones

An upper level disturbance pushed across the region during the afternoon. Showers and thunderstorms developed, and several storms reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance pushed across the region during the afternoon. Showers and thunderstorms developed, and several storms reached severe levels. Colder temperatures aloft caused many of the storms to produce hail, and strong winds were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 5:56 AM EST, 5 hours 29 minutes earlier.

Area forecast discussion, May 4, 5:56 AM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
656 AM EDT TUE MAY 4 2010

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TODAY...BRINGING A
CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS BY AFTERNOON.  QUIET
WEATHER IS THEN EXPECTED THROUGH WEDNESDAY WITH MILD TEMPERATURES
ONCE AGAIN AS A WARM FRONT LIFTS THROUGH THE REGION. THE NEXT CHANCE
OF RAIN WILL BE LATE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER FRONT
PASSES THROUGH.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ELONGATED UL TROF EXTENDS FM LOW JUST SOUTH OF HUDSON BAY TO ANOTHER
LOW OVR EAST TX. EMBEDDED S/WV PRODUCING SHOWERS ACRS THE MIDWEST
AND HEADED TWD WRN NY EARLY THIS MRNG. INITIAL BATCH OF SHOWERS MVG
INTO WRN PA. EXPECT THESE SHOWERS TO SLOWLY DISSIPATE THRU THE MRNG
AS IT HEADS INTO SLIGHTLY DRIER AIRMASS. WL KEEP THE EARLY MRNG HRS
DRY THRU DAYBREAK WITH ONLY A FEW SPRINKLES POSSIBLE OVR WRN ZONES.

WK CDFNT CURRENTLY LOCATED OVR CNTRL MI THRU NW INDIANA BASED ON SFC
ANALYSIS WL PASS THRU CWA THIS MRNG/EARLY AFTN. GUIDANCE AND CURRENT
SPEED OF FRONT INDICATES FROPA BY 18Z OVR FA. VRY LITTLE CHG IN
AIRMASS AND/OR WIND SHIFT IS EXPECTED WITH FRONT AS BNDRY IS FAIRLY
WEAK.

MOST ACTIVITY THIS AFTN WILL STEM FM UL TROF/SHORTWAVE PASSING THRU
AREA. CLDR TEMPS ALOFT AND DWPTS IN THE U40S COUPLED WITH TEMPS
RISING INTO THE LOWER 70S WL RESULT IN CAPES RANGING FM 300-700 J/KG
ACRS THE REGION TODAY. BEST ACTIVITY EXPECTED TO BE ACRS NY STATE
CLOSEST TO FRCG. HV UPPED POPS TO LKLY THIS AFTN OVR MOST OF UPSTATE
NY WITH EXCEPTION OF FINGER LKS. FEEL BEST INSTABILITY WL BE NORTH
AND EAST OF THIS REGION.

BASED ON DRY AIR AND INVERTED-V STRUCTURE BEING ADVERTISED IN BUFKIT
SNDGS...THINK POTENTIAL EXISTS FOR SOME GUSTY WINDS THIS AFTN.
CERTAINLY NOT IMPRESSED WITH LACK OF MOISTURE AS DWPTS WL ONLY BE IN
THE 40S THIS AFTN. HWVR PLENTY OF SHEAR LOOKS TO BE PRESENT FM 0-6KM
ALONG WITH CONDITIONALLY UNSTABLE LAPSE RATES. EXPECT LAPSE RATES WL
INCRS THRU THE AFTN AS UL TROF AND COLDER TEMPS MV THRU.

SHOWERS/THUNDER PROGRESS FM WEST TO EAST THRU THE DAY...COMING TO AN
END ACRS REGION THIS EVNG AS TROF MVS INTO HUDSON VLY/NEW ENGLAND.
SKIES EXPECTED TO CLR RAPIDLY IN WK OF TROF PASSAGE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
CLEAR SKIES AND LGT WINDS TONIGHT IN WK OF UL TROF. H5 RIDGING WL
BUILD IN BRIEFLY. NEXT SYSTEM CURRENTLY LOCATED OVR THE PRAIRIE
PROVINCES WL DROP SOUTH INTO THE NRN TIER OF THE U.S. WED MRNG. AS
SFC LOPRES HEADS EAST A WMFNT WL DVLP AND CLIP WRN NY. THIS WL BRING
A FEW MORE CLDS TO THE AREA BY DAYBREAK BUT WITH A LACK OF MOISTURE
PRESENT...DO NOT EXPECT MUCH IN THE WAY OF POPS AS MOST PCPN WL RMN
BACK TO THE WEST.

SYSTEM WINDS UP DRG THE DAY WED AS H5 LOW TRAVERSES ACRS U.S./
CANADIAN BORDER. A CDFNT WL THE AREA WED NGT AS H5 RIDGE AXIS SLIDES
TWD THE EAST COAST. ALL MODELS ARE INSISTENT ON PCPN RMNG WEST OF
AREA THRU 00Z THURSDAY WITH CDFNT ENTERING CWA WED NGT. EURO/00Z NAM
SLOWEST OF THE MODELS WITH FNT BISECTING AREA 12Z THUR AND GFS/GEM
FURTHER TO THE EAST. GIVEN TRENDS FM THE LAST FEW SYSTEMS...PREFER
SLOWER SOLN WITH POPS LATE WED NGT AND CONTINUING INTO PART OF THE
DAY THURSDAY.

TEMPS WL WARM QUITE A BIT AHD OF FROPA WED WITH H8 TEMPS RISING TO
+12C OR GREATER. THIS YIELDS HIGHS IN THE U70S/NR 80 GIVEN FULL
MIXING. WL BOOST TEMPS DRG THE DAY AS A DELAYED FRONT WL ALLOW FOR
LESS CLD CVR AND WARMER AFTN MAXES.

SHOWERS AND ISOLD CONVECTION WL LINGER THUR MRNG UNTIL FROPA. TEMPS
WL RMN ABV NORMAL BUT RUN SOME 10 DEGREES COOLER THAN WED. QUIET WX
THRU END OF SHORT TERM WITH BRIEF HIPRES BRINGING MOCLR SKIES AND
NR NORMAL TEMPS THUR NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A STALLED FRONTAL BOUNDARY DRAPED TO THE SOUTH OF THE REGION AT
THE START THE PERIOD WILL LIFT NORTH FRI NIGHT IN RESPONSE TO A
STRONG DISTURBANCE MOVING NORTHEAST FROM THE SOUTHERN PLAINS. WITH
INCREASING MOISTURE ADVECTION AHEAD OF THIS FEATURE ALONG WITH THE
ARRIVAL OF AN UPPER SHORTWAVE EMBEDDED IN ZONAL FLOW ALOFT...SHWRS
WILL BE ON THE INCREASE OVERNIGHT FRI. MODELS STILL HAVING
PROBLEMS RESOLVING THE THE ARRIVING UPPER-LEVEL FEATURE WITH THE
GFS MAINTAINING A FASTER SOLUTION AND SUGGESTING THAT MUCH OF THE
FORECAST AREA WILL RESIDE IN THE WARM SECTOR BY FRI AFTERNOON.
MEANWHILE...00Z ECMWF WHICH HAS SUPPORT FROM THE 00Z CANADIAN GEM
KEEPS MUCH THE FRONT TO THE SOUTH UNTIL FRI NIGHT WHICH AGREES
WELL WITH HPC PREFERENCE. IN ANY EVENT...ALL MODELS IN AGREEMENT
THAT THE UPPER TROUGH WILL CLOSE OFF AND TAKE UP RESIDENCE ACROSS
EASTERN QUEBEC THEREBY MAINTAINING NORTHERLY COLD AIR ADVECTION
FLOW ALOFT BY EARLY TO MIDDLE PORTIONS OF THE WEEKEND. THIS
FEATURE WILL BE SLOW MOVING WHICH WILL KEEP THE WEATHER PATTERN
UNSETTLED FOR MUCH OF THE NORTHEAST. INDIVIDUAL SHORTWAVES
ROTATING AROUND THE WESTERN PERIPHERY OF THE FEATURE WILL KEEP THE
CHANCE FOR SHWRS IN THE FORECAST...WITH A SECONDARY COLD FRONT
EXPECTED TO MOVE INTO THE AREA EARLY SUN MORNING. MUCH COOLER AIR
WILL THEN FILTER SOUTH FROM CANADA WITH H85 TEMPS FALLING TO
SUBZERO VALUES THROUGH SUN AFTERNOON. CONCEIVABLE TO HAVE A NON-
DIURNAL TEMP TREND SUN AFTERNOON HOWEVER STILL TOO EARLY TO GET
FANCY WITH THE GRIDS AT THIS TIMESCALE. IN ANY EVENT...COOL TEMPS
LIKELY INTO EARLY NEXT WEEK WITH POSSIBLE FREEZE CONCERNS BEFORE
TEMPS BEGIN MODERATING AHEAD OF THE NEXT APPROACHING DISTURBANCE
BY MON/TUE.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MAIN CONCERN WITH THIS MORNING/S FORECAST REMAINS CONVECTIVE POTENTIAL
LATER THIS MORNING/AFTERNOON AS A COLD FRONT AND UPPER DISTURBANCE
MOVE THROUGH THE REGION. UPSTREAM RADARS FROM ACROSS THE CENTRAL
LAKES DON/T LOOK TOO IMPRESSIVE SO FAR. FORECAST MODELS DO
SUGGEST REGION WILL BECOME WEAKLY UNSTABLE THIS LATER THIS MORNING
WHICH COMBINED WITH APPROACHING DISTURBANCES FROM THE
WEST...SHOULD BE ENOUGH TO INITIATE/SUSTAIN SHOWERS AND ISOLATED
THUNDERSTORMS. WILL MAINTAIN TEMPO MENTION FOR NOW BASED ON MEAGER
UPSTREAM RADAR RETURNS. ANY SHWRS/STORMS THAT DO DEVELOP WILL
RESULT IN BRIEF MVFR CONDITIONS FOR A SHORT TIME. WINDS BEHIND THE
FRONT WILL BECOME NORTHWESTERLY THROUGH EARLY EVENING BEFORE
TRANSITIONING TO THE SOUTHWEST LATER TONIGHT.

OUTLOOK...

TUE NGT TO WED...MAINLY VFR. SHOWERS ALONG WEAK FRONTAL BOUNDARY.

WED NGT TO SAT...MVFR PSBL IN SCT -SHRA.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS AT THIS TIME AS RAIN OVER THE NEXT SEVERAL
DAYS WILL KEEP RH VALUES ABOVE CRITERIA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...CMG
AVIATION...CMG
FIRE WEATHER...
Hazardous weather outlook, May 4, 3:12 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 AM EDT TUE MAY 4 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-050815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
412 AM EDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...BRINGING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY
PRODUCE GUSTY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, May 4, 11:08 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1208 PM EDT TUE MAY 4 2010

NYZ009-017-018-036-037-041700-
CAYUGA NY-MADISON NY-ONEIDA NY-ONONDAGA NY-
1208 PM EDT TUE MAY 4 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHERN
ONONDAGA...NORTHWESTERN MADISON AND WESTERN ONEIDA COUNTIES...

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR PLAINVILLE...AND MOVING
  EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LIVERPOOL AT 1215 PM EDT...
  NORTH SYRACUSE AT 1220 PM EDT...
  CICERO AT 1225 PM EDT...
  MINOA AT 1230 PM EDT...
  BRIDGEPORT AT 1235 PM EDT...
  LAKEPORT AT 1240 PM EDT...
  SOUTH BAY AT 1245 PM EDT...
  VERONA BEACH AT 1250 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

MSE

The radar

The Ft Drum radar (KTYX), 84 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
May 4, 11:25 AM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.110, -76.210

Several trees were blown down.

Thunderstorm Wind, Onondaga

When
May 4, 11:26 AM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.040, -76.140

Hail, Cayuga

When
May 4, 11:36 AM EST
Where
Cayuga County, 1.71 mi NE of Poplar Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
42.750, -76.600

Hail fell in Polar Ridge.

Thunderstorm Wind, Onondaga

When
May 4, 12:00 PM EST
Where
Onondaga County, 1.47 mi NNW of Delphi Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
42.890, -75.910

A swath of 70 trees were blown down. There was structural damage done to a home as a large tree branch fell through a garage.

Thunderstorm Wind, Oneida

When
May 4, 12:15 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Tree branches and debris covered the ground. A home under construction had tin roofing blown off. Also, half to three-quarter inch hail covered the ground.

Thunderstorm Wind, Oneida

When
May 4, 12:18 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.230, -75.490

Tree branches were knocked down and a tin roof was blown off housing.

Hail, Tompkins

When
May 4, 12:21 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -76.500

Thunderstorm Wind, Oneida

When
May 4, 12:27 PM EST
Where
Oneida County, 0.5 mi E of Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.080, -75.540

Trees were knocked down in Vernon, Verona and Moreland.

Thunderstorm Wind, Oneida

When
May 4, 12:30 PM EST
Where
Oneida County, 0.86 mi SE of Yorkville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.110, -75.270

Structural damage was reported.

Hail, Onondaga

When
May 4, 2:28 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
0.75 in hail
Reported by
Public
Coordinates
43.110, -76.210

Hail, Madison

When
May 4, 3:14 PM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -75.850

Hail, Madison

When
May 4, 3:17 PM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
1.25 in hail
Reported by
Public
Coordinates
42.930, -75.850

Hail lasted for about five minutes and covered the ground.

Hail, Oneida

When
May 4, 3:25 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
0.75 in hail
Reported by
Public
Coordinates
43.100, -75.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235341, 235346, 235335, 235342, 235347, 235343, 235336, 235344, 235345, 235337, 235338, 235339, 235340.